Colorado, 2020

Hail in Colorado, May 3, 2020

May 3, 2020 · NWS BOU · 6 events in 3 counties and zones

Severe thunderstorm produced large hail over parts of Elbert, Logan and Washington counties. The hail ranged from nickel to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm produced large hail over parts of Elbert, Logan and Washington counties. The hail ranged from nickel to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 3, 1:38 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, May 3, 1:38 PM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
238 PM MDT Sun May 3 2020

.SHORT TERM...(This evening through Monday)
Issued at 146 PM MDT Sun May 3 2020

Latest RAP/HRRR runs still want to initiate showers/thunderstorms
over the Cheyenne Ridge and Palmer Divide after 3 pm. A few storms
are developing along the northern border in closer to a broad 100+
kt jet stream that northern CA into eastern NE. Most of activity
through 8 pm this evening looks like it will be confined to these
areas. Temperatures have warmed up into the lower 70s, not enough
to break the cap and generate more storms. Sufficient CAPES
around to still produce an isolated severe thunderstorm with the
best chance along the northern border. Main concerns will be hail
to one inch and wind gusts to 60 mph. Outflow boundaries generated
by these storms may help get the storms going elsewhere. CAPES
over the northeast plains this afternoon, ranging from 500-1000
j/kg, highest over the northeast corner of the state. Models start
to enhance the thunderstorms over the northeast plains late this
evening and overnight. Better lift develops in the mid and upper
levels as an embedded short wave moved across northern. Good shear
profile as well, with the models showing stronger thunderstorms
developing mainly north and east of Denver from 9pm to 2am, with
some lingering activity continuing on the northern border through
6am Monday morning. Weak to moderate mid level QG ascent over the
forecast area this evening, weaker ascent after midnight, with
moderate subsidence spreading from northwest to southeast across
the forecast area on Monday. Late tonight into Monday morning, a
cold front will push north to south across the Denver area.
Coverage for showers and thunderstorms with be lower. Some low
level instability around on Monday, but overall the storms will be
weaker as well.

.LONG TERM...(Monday night through Sunday)
Issued at 146 PM MDT Sun May 3 2020

Flat upper level ridge will be over the western states with a
west- northwest flow aloft over Colorado. A cold front that pushes
through Colorado Monday should leave dry and stable conditions in
its wake. A few models show weak convection forming over the
higher terrain Monday evening and Tuesday afternoon. Will have low
PoPs for this. If anything forms it should be weak and short
lived. Temperatures on Tuesday will be near normal with highs in
the upper 60s to lower 70s.

The ridge over the western U.S. will slide east across the
Central Rockies Wednesday. This will bring warmer temperatures
with highs in the mid 70s across northeast Colorado. Surface high
pressure over the Northern and Central Plains will cause surface
winds to turn southeasterly Wednesday. This could transport enough
moisture for convection. With the ridge overhead, any convective
development will be battling warm air aloft and subsidence. Thus
will keep PoPs on the low side.

A ridge over the western U.S. will amplify into Canada Thursday.
This ridge will remain nearly stationary through Sunday. A long
wave trough will reside over the Great Lakes and eastern Canada
during this time frame. For Colorado, this will result in a
northwest flow aloft. Models show 2-3 short wave troughs embedded
in the northwest flow from Thursday to Sunday. Colorado will be on
the edge of the cooler air that each of these trough will bring.
Still a good amount of uncertainty on how far western each of
these troughs will dig. There should be a cold front sometime
Thursday, after this timing any front is difficult. Will have a
cooler day for Friday behind the front. For the weekend will keep
temperatures at or slightly below normal. This is not a good setup
for convection or precipitation. Can't rule out something late
next week due to the uncertainty, so will have low PoPs for this.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 146 PM MDT Sun May 3 2020

VFR conditions, with occasional ILS restrictions due to showers and
thunderstorms late this afternoon and evening with ceilings 050-060
kft. The best chance of thunderstorms impacting the terminals will
be after 8 pm.  Northeast to easterly winds this through this
evening 10-15 kts, then north northeast overnight. This will
partly be due to a combinations of thunderstorm outflow and an
eventual cold front that drop across the terminals Monday morning.
Northerly winds will persist through the day on Monday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper
Hazardous weather outlook, May 3, 9:32 AM MST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1032 AM MDT Sun May 3 2020

COZ030>051-041645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1032 AM MDT Sun May 3 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe storms may develop this afternoon and evening over
the plains especially closer to the Wyoming, Nebraska border.
Further south over the plains activity may be more isolated. Hail
to one inch in diameter along with wind gusts to 60 mph will be
possible. Locally heavy rain will also be possible over the far
northeast plains tonight as thunderstorm activity becomes more
widespread.

Over the higher terrain look for scattered showers and
storms this afternoon with gusty winds to 50 mph and small hail.
Overnight there will be some accumulating snow above 10000 feet,
with amounts ranging from a trace to 3 inches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances for the upcoming week will be very low. If
any storms from, they are expected to be weak.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be appreciated this afternoon and tonight.

In the hours before

Special weather statement, May 3, 2:09 PM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Denver CO
309 PM MDT Sun May 3 2020

COZ050-032145-
Sedgwick County CO-
309 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEDGWICK COUNTY
UNTIL 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Venango, or 12 miles southeast of Julesburg, moving
east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Sedgwick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4083 10218 4091 10219 4094 10205 4080 10205
TIME...MOT...LOC 2108Z 262DEG 26KT 4086 10209

BARJENBRUCH

The radar

The Pueblo radar (KPUX), 88 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Elbert

When
May 3, 6:34 PM MST
Where
Elbert County, 8.3 mi ENE of Matheson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -103.830

Hail, Washington

When
May 3, 7:30 PM MST
Where
Washington County, 5.92 mi SSW of Lone Star
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -102.880

Hail, Elbert

When
May 3, 8:46 PM MST
Where
Elbert County, 5.34 mi E of Cedar Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -103.800

Hail, Logan

When
May 3, 9:38 PM MST
Where
Logan County, 4.91 mi NNW of Willard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.530

Hail, Logan

When
May 3, 9:52 PM MST
Where
Logan County, 2.71 mi WSW of Sterling Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.320

Hail, Logan

When
May 3, 9:55 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884732, 884735, 884736, 884737, 884738, 884739.